Montana, 2016Hail in Montana, July 17, 2016
July 17, 2016 · NWS MSO · 4 events in 3 counties and zones
A shortwave trough with ample shear and average CAPE produced scattered thunderstorms across west central Montana. Numerous hail reports were reported from the Bitterroot valley with the largest hail report estimated at quarter size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough with ample shear and average CAPE produced scattered thunderstorms across west central Montana. Numerous hail reports were reported from the Bitterroot valley with the largest hail report estimated at quarter size. The storms continued to produce quarter size hail as it move off to the northeast. Some small damages to vehicles were reported from the hail storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 17, 1:22 PM MST, 7 hours 22 minutes earlier.
Area forecast discussion, Jul 17, 1:22 PM MST, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
222 PM MDT Sun Jul 17 2016
.DISCUSSION...There is a shortwave approaching the region in
southwesterly flow today that will be the main thunderstorm
producing feature this afternoon. Current high resolution model
guidance show the potential for two waves of thunderstorm today
with the first during this afternoon in north central Idaho and
west central Montana. The second area of thunderstorms may pass
later in the day with a focus farther north through the evening.
There are indications that storms could continue through midnight
north of Interstate 90.
The active southwesterly flow pattern will remain over north
central Idaho and western Montana on Monday so showers and
thunderstorms are forecast to return Monday afternoon. There are
also indications that some of the storms on Monday could be strong
with gusty winds and hail. As of now north central Idaho and into
northwest Montana are forecast to have the most ingredients for
stronger thunderstorms though they are also possible along the
divide.
Tuesday through Thursday pattern will keep a weak frontal
boundary over the Idaho Panhandle and NW Montana resulting in a
slight chance of showers and thunderstorms. Upper level wave
passes through at some point midweek to aid in precip development
in NW Montana. Afterwards, a dry west-to-east zonal flow appears
to establish itself over the northern tier of the US as the
subtropical central US high pressure moves westward. This is a
very typical mid-summer hot and breezy pattern for the northern
Rockies and looks to persist through the remainder of July. /ss
&&
.AVIATION...
The atmosphere is beginning to destabilize this afternoon with
daytime heating and an approaching shortwave. Each run of the HRRR
shows the first area of convection to be a bit more organized and
a little slower on its passage from north central Idaho through
western Montana. The first area of thunderstorms is likely to be
between Grangeville, Salmon, and Butte 17/2100z-17/2300z, followed
by Lookout Pass, Missoula, Deer Lodge 17/2300z-18/0100z, and
finally Libby, Kalispell and Glacier National Park around
18/0100-18/0400z. Cloud cover and a few showers will linger in
northwest Montana and especially through Glacier NP tonight.
Thunderstorms are again forecast to return on Monday and a few of
these could be strong with gusty winds and hail.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Jul 17, 5:38 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
638 PM MDT SUN JUL 17 2016
MTZ006-007-043-180115-
POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
BUTTE/BLACKFOOT REGION MT-
638 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL
POWELL COUNTIES UNTIL 715 PM MDT...
AT 637 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF DRUMMOND...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DRUMMOND...HELMVILLE...HALL...BEARMOUTH AND NEW CHICAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4652 11330 4666 11348 4711 11284 4707 11279
4683 11280 4683 11273
TIME...MOT...LOC 0037Z 227DEG 37KT 4665 11331Special weather statement, Jul 17, 7:04 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
804 PM MDT SUN JUL 17 2016
MTZ006-007-180245-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
804 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTH
CENTRAL POWELL COUNTIES UNTIL 845 PM MDT...
AT 804 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF DRUMMOND...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DRUMMOND...GOLDCREEK...HALL...NEW CHICAGO...MAXVILLE...BROCK CREEK
AND JENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4644 11329 4659 11342 4685 11288 4661 11269
TIME...MOT...LOC 0204Z 241DEG 33KT 4656 11326
Special weather statement, Jul 17, 7:15 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
815 PM MDT SUN JUL 17 2016
IDZ005-006-MTZ004-006-180315-
SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID-
BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT-
815 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EAST CENTRAL
CLEARWATER...SOUTHEASTERN MINERAL...NORTHWESTERN RAVALLI AND
SOUTHWESTERN MISSOULA COUNTIES UNTIL 915 PM MDT/815 PM PDT/...
AT 815 PM MDT/715 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 26 MILES NORTHEAST OF LOWELL...OR 41 MILES EAST OF
KAMIAH...MOVING NORTHEAST AT 45 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM IN ADDITION TO BRIEF, HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 12 CORRIDOR...LOLO HOT SPRINGS...LOLO PASS AND POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4630 11523 4648 11543 4689 11460 4655 11426
TIME...MOT...LOC 0215Z 232DEG 39KT 4642 11521
Special weather statement, Jul 17, 7:49 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
849 PM MDT SUN JUL 17 2016
MTZ007-180315-
BUTTE/BLACKFOOT REGION MT-
849 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POWELL COUNTY UNTIL
915 PM MDT...
AT 849 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF LINCOLN...OR 24 MILES EAST OF DRUMMOND...MOVING
NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4665 11279 4679 11288 4683 11278 4683 11254
4670 11254
TIME...MOT...LOC 0249Z 242DEG 38KT 4677 11264Special weather statement, Jul 17, 7:58 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
858 PM MDT SUN JUL 17 2016
IDZ005-006-MTZ003>006-043-180415-
SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
BITTERROOT/SAPPHIRE MOUNTAINS MT-FLATHEAD/MISSION VALLEYS MT-
LOWER CLARK FORK REGION MT-
858 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EAST CENTRAL
CLEARWATER...SOUTHEASTERN MINERAL...NORTH CENTRAL RAVALLI...SOUTHERN
MISSOULA...SOUTHEASTERN SANDERS AND SOUTHERN LAKE COUNTIES UNTIL 1015
PM MDT/915 PM PDT/...
AT 856 PM MDT/756 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 25 MILES WEST OF FLORENCE...OR 33 MILES NORTHWEST OF
HAMILTON...MOVING NORTHEAST AT 40 MPH. ADDITIONAL SMALLER, BUT STILL
POTENT, STORM CELLS ARE FILLING IN ACROSS THE BITTERROOT VALLEY AND
HEADING NORTH TOWARDS MISSOULA.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 TO 40 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MISSOULA...LOLO...ALBERTON...EVARO...WYE...BONNER-WEST RIVERSIDE...
FRENCHTOWN...FLORENCE...EAST MISSOULA...NINEMILE...CLINTON...TURAH...
HUSON AND LOLO HOT SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4650 11436 4677 11474 4721 11429 4681 11356
4659 11400
TIME...MOT...LOC 0256Z 233DEG 34KT 4662 11461Local storm report, Jul 17, 8:43 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
943 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 4 NE FLORENCE 46.67N 114.01W
07/17/2016 M1.00 INCH MISSOULA MT NWS EMPLOYEE
.
&&
NWS MISSOULA MT
IRIS SYSTEMHail, Powell
- When
- July 17, 8:44 PM MST to 9:10 PM MST
- Where
- Powell County, 10.54 mi NNW of Avon
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 46.737, -112.678
A member of the public reported one inch hail, which caused small damages to vehicles.
Hail, Ravalli
- When
- July 17, 9:31 PM MST to 9:36 PM MST
- Where
- Ravalli County, 0.7 mi N of Florence
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.640, -114.081
A co-workers friend reports quarter size hail.
Hail, Ravalli
- When
- July 17, 9:43 PM MST to 9:48 PM MST
- Where
- Ravalli County, 3.35 mi E of Florence
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.632, -114.010
NWS employee reports quarter size hail.
Hail, Missoula
- When
- July 17, 10:10 PM MST to 10:15 PM MST
- Where
- Missoula County, 1 mi S of Clinton Eliott Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.716, -113.671
One inch hail was reported just south of Rock Creek.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 17, 20169 injured · $10 million · EF2 · 23 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2016$200,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Massachusetts, July 17, 2016$45,000 · 50 kt wind · 6 events
- Tornado and Hail in Illinois, July 17, 2016EF1 · 3 events
- Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016$24,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 17, 2016$18,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Georgia, July 17, 2016$20,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 17, 2016$15,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 17, 20162.75 in hail · 11 events
- Lightning Strike in South Carolina, July 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Colorado, July 17, 20161.75 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 17 to 18, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646310, 644968, 644973, 646282.